LAS VEGAS (KLAS) — A man is in custody in the overdose death of a teenager. It’s a dangerous issue that’s getting out of hand and killing children in our valley, police say. The numbers are shocking.
Metro police arrested Joshua Roberts, 22, last week in connection with the fentanyl-overdose death of 17-year-old Mia Gugino.
Roberts is accused of providing Gugino, a Centennial High School graduate, with a pill containing the illicit drug earlier this year in February, killing her, police said.
Capt. John Pelletier of the LVMPD Major Violators and Narcotics Crimes Bureau and Gugino’s father and grandparents met with members of the media at LVMPD Headquarters to talk about the case:
The teenager’s family said Mia did not know what was in the pill she was taking. They suspect she thought it was ecstacy.
“I went to sleep. I woke up. Everything was gone. Every day after I go to check on my kids to see, ‘are they breathing today?’ Lee Gugino, Mia’s father, said.
Joshua Roberts was charged with first and second-degree murder and the sale of a controlled substance.
“If you sell a drug and it kills someone we will be relentless and do everything we can to take you to justice and if that means charging you with murder, so be it,” Pelletier said.
“No arrest, no justice is going to bring Mia back,” Pelletier said in hopes awareness their story brings will prevent this from happening to another family.
The family describes Gugino as a standout student and athlete.
Police say the pair knew each other, but aren’t saying how. What they can tell 8 News Now is that the synthetic opioid is 50 to 100 times more potent than heroin, according to police.
The photo above shows just how much fentanyl can cause a fatal overdose. Police say the drug has already been blamed for 144 deaths in the valley this year – four of them, children.
Right now, police and federal drug agents tell us the big problem is young people not knowing what is “in the stuff” they are experimenting with. Investigators say drug dealers are mixing fentanyl in with other drugs, creating this rise in overdoses, police say.
Their advice is to not try it at all, “just don’t.”